iCliniq logo

Ask a Doctor Online Now

HomeAnswersCardiologyheart rateCould Omeprazole cause changes in ECG and increase my heart rate?

Could Omeprazole cause changes in ECG and increase the heart rate?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At February 7, 2017
Reviewed AtDecember 5, 2023

Patient's Query

Hi doctor,

Please read my query and give me your best opinion. I am currently under a cardiologist due to fears that I have had a heart attack in the past and chronic chest discomfort. My cardiologist asked me to take a Holter monitor for 24-hours and the reports he gave me last week were normal. He said that everything was normal. He stated that my maximum pulse was 134 (while working hard), minimum 55 (while sleeping) and average 87. He did capture palpitations but said these were normal increases in pulse associated with activity. He stated that my ECG shows Q wave. Though he said, that is not a pathological and I do not have right BBB, (last week) he did, however, referred me for an echocardiogram to reassure me. He also said that it would be very unlikely for it to be abnormal considering everything else normal.

I have had lots of ECGs for the last few months and all normal aside from the Q waves. I have also had my troponin levels monitored, and these too were normal. All doctors say that it is due to anxiety. Before four days, I was taken to A and E due to a sudden increase in pulse from 81 to 135. It then settled within 2 minutes, however as it had panicked me I attended A and E. In A and E, they checked my oxygen (99%), BP (153/92 mmHg) and my pulse (118). The ECG showed normal, sinus tachycardia; however, I was concerned over what looked like ST elevation in AVR. When I asked for the second opinion, I was told that it is fine as it was only in one lead in AVR and not an acute heart attack. I then requested a second ECG as my pulse had gone down to 90s. It again showed normal sinus rhythm and no issues and was sent home from A and E. I have since been in a state of worry over my ECG, which I have attached here. I would like to ask you if the ECG show any issues aside from my usual Q waves. Also, my QRS is long on the new ECG and on this day I started a new course of medication called Omeprazole, which can allegedly cause changes to heart rhythm. Could this have caused my long QRS and heart rate spike? I am a non-smoker, do not drink and have no family history of heart disease.

Hi,

Welcome to icliniq.com.

Anxiety and panic are the first possibilities. Sudden onset of palpitations is a very unusual sign of heart attack. None of the investigation and symptoms are compatible with the heart attack. Although there are some ECG changes like Q waves, which can be present, are indicative of heart damage in case of heart attack. But, your echo is normal and so no need to worry at all. There is also T-wave insertion in lead 3 and non-significant elevation in AVR. So, given these changes, I would advise for some stress test like treadmill test or stress thallium, which you did not mention anything about. If you have not undergone it, then you can have it to rule out the possibility of inducible ischemia. The QRS prolonging of such mild degree is not significant, and this much variation may normally occur with different ECG. It is not very common with Omeprazole.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sagar Ramesh Makode
Dr. Sagar Ramesh Makode

Cardiology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

ecgheart rateomeprazole

Ask your health query to a doctor online

Cardiology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy